Scientometrics

, Volume 40, Issue 3, pp 481–492

On the possibility and reliability of predictions based on stochastic citation processes

  • W. Glänzel
Article

DOI: 10.1007/BF02459295

Cite this article as:
Glänzel, W. Scientometrics (1997) 40: 481. doi:10.1007/BF02459295

Abstract

A statistical model for citation processes, a particular version of a non-homogeneous birth process, is analysed in the context of predictions of future citation rates. Important properties of the process were already studied by the author in earlier papers. Although the applicability of the model was demonstrated by several examples, practical aspects of predictions and questions of statistical reliability were not tackled so far. The present study is focused on the demonstration of the possibility of true predictions and on the analysis of the statistical reliability of predictions based on the mean value functionE(X(t)−X(s)/X(s)=i) of citation processes. The citation rates for papers published in 1980 and 1991 were recorded in the period 1980 through 1995, and 1991 through 1995, respectively, in all science areas. It is shown that parameters of mean value functions estimated for earlier time periods can be applied to more recent years, too. As a by-product, the model may serve as a validation tool for the particular choice of citation windows in evaluation studies.

Copyright information

© Akadémiai Kiadó 1997

Authors and Affiliations

  • W. Glänzel
    • 1
  1. 1.Research Association for Science Communication and Information e.V. (RASCI)Frankfurt (Oder)(Germany)
  2. 2.Information Science and Scientometrics Research Unit (ISSRU)Library of the Hungarian Academy of SciencesBudapestHungary